Is an acute overdose of zolpidem fatal?

Case report of a suicide attempt with zolpidem and paracetamol

Authors

  • Katarzyna Camlet a:1:{s:5:"en_US";s:55:"District Hospital in Zakopane, 34-500, Zakopane, Poland";}
  • Kinga Kocur
  • Mateusz Ziomek
  • Anna Ziobro
  • Jakub Jurek
  • Anna Lis
  • Paulina Lis
  • Wojciech Kaźmierski

DOI:

https://doi.org/10.56782/pps.237

Keywords:

zolpidem overdose, suicide, z-drugs, nonbenzodiazepins

Abstract

Zolpidem, widely prescribed for short-term management of insomnia, is a non-benzodiazepine hypnotic agent. It carries a high potential for abuse and an elevated risk of suicide. Overdose generally results in mild central nervous system depression, though severe outcomes are possible when co-ingested with other CNS depressants. Standard treatments include gastric lavage, flumazenil administration, and intravenous fluids.

This case report describes a 66-year-old female admitted after an apparent suicidal ingestion of approximately 200 mg of zolpidem. Upon admission, she was unconscious, with bradypnea and hypotension, scoring 5 on the Glasgow Coma Scale. Gastric lavage and N-acetylcysteine were administered due to elevated liver enzymes suggesting concomitant paracetamol poisoning, which was confirmed by urine tests. Flumazenil temporarily improved her condition, and she was subsequently transferred to the Intensive Care Unit for mechanical ventilation. Her clinical status stabilized, leading to extubation on the second day and transfer to the Psychiatry Unit.

This case highlights the critical need for timely intervention and continuous monitoring in zolpidem overdose scenarios, particularly when polypharmacy is involved. In instances of respiratory failure following zolpidem overdose, it is imperative to investigate the potential co-ingestion of additional substances.

Downloads

Download data is not yet available.

References

Chong, Y.; Fryer, C.D.; Gu, Q. Prescription sleep aid use among adults: United States, 2005-2010. NCHS Data Brief. 2013, 127, 1-8.

Garnier, R.; Guerault, E.; Muzard, D.; Azoyan, P.; Chaumet-Riffaud, A.E.; Efthymiou, M.L. Acute zolpidem poisoning - analysis of 344 cases. J. Toxicol. Clin. Toxicol. 1994, 32(4), 391-404. doi: 10.3109/15563659409011040. DOI: https://doi.org/10.3109/15563659409011040

Sun, Y.; Lin, C.C.; Lu, C.J.; Hsu, C.Y.; Kao, C.H. Association Between Zolpidem and Suicide: A Nationwide Population-Based Case-Control Study. Mayo Clin. Proc. 2016, 91(3), 308-15. doi: 10.1016/j.mayocp.2015.10.022. DOI: https://doi.org/10.1016/j.mayocp.2015.10.022

McCall, W.V.; Benca, R.M.; Rosenquist, P.B.; et al. Hypnotic medications and suicide: risk, mechanisms, mitigation, and the FDA. Am. J. Psychiatr. 2017, 174, 18-25. DOI: https://doi.org/10.1176/appi.ajp.2016.16030336

Sedative-Hypnotic Toxicity. Available online: https://emedicine.medscape.com/article/818430-overview (accessed on 21.07.2024).

Simone, C.G.; Bobrin, B.D. Anxiolytics and Sedative-Hypnotics Toxicity; Publisher: Stat Pearls Publishing, Internet, 2024. Available online: https://www.ncbi.nlm.nih.gov/books/NBK562309/ (accessed on 21.07.2024).

Koziołek, W.; Komisarz, M.; Szypuła, G.; Szczepaniak, P.; Konopka, T.; Kanclerz, G.; Hapkiewicz, K. Porównanie samobójczych zatruć substancjami chemicznymi i lekami w latach 1930–1939 oraz 2010–2019 w materiale Zakładu Medycyny Sądowej w Krakowie. Kwartalnik Historii Nauki i Techniki, 2021, 4, 215-230. DOI: https://doi.org/10.4467/0023589XKHNT.21.035.14799

Lheureux, P.; Debailleul, G.; De Witte, O.; Askenasi, R. Zolpidem intoxication mimicking narcotic overdose: response to flumazenil. Hum. Exp. Toxicol. 1990, 9(2), 105-7. doi: 10.1177/096032719000900209. DOI: https://doi.org/10.1177/096032719000900209

Wyss, P.A.; Radovanovic, D.; Meier-Abt, P.J. Akute Uberdosierungen mit Zolpidem (Stilnox) [Acute overdose of Zolpidem (Stilnox)]. Schweiz Med. Wochenschr. 1996, 126(18), 750-6.

Winek, C.L.; Wahba, W.W.; Janssen, J.K.; Rozin, L.; Rafizadeh, V. Acute overdose of zolpidem. Forensic Sci. Int. 1996, 78(3), 165-8. doi: 10.1016/0379-0738(95)01875-1. DOI: https://doi.org/10.1016/0379-0738(95)01875-1

Gock, S.B.; Wong, S.H.; Nuwayhid, N; Venuti, S.E.; Kelley, P.D.; Teggatz, J.R.; Jentzen, J.M. Acute zolpidem overdose--report of two cases. J. Anal. Toxicol. 1999, 23(6), 559-62. doi: 10.1093/jat/23.6.559. DOI: https://doi.org/10.1093/jat/23.6.559

Sein Anand, J.; Chodorowski, Z.; Hajduk, A. Acute intoxication with zaleplon – a case report. Przegl. Lek. 2007, 64(4-5), 310-311.

Kuzniar, T. J.; Balagani, R.; Radigan, K. A.; Factor, P.; Mutlu, G. M. Coma With Absent Brainstem Reflexes Resulting From Zolpidem Overdose. Am. J. Ther. 2010, 17(5), e172–e174. doi:10.1097/–mjt.0b013e318188bdc DOI: https://doi.org/10.1097/MJT.0b013e318188bdca

Hamad, A.; Sharma, N. Acute zolpidem overdose leading to coma and respiratory failure. Intensive Care Med. 2001, 27(7), 1239. doi: 10.1007/–s001340100972. DOI: https://doi.org/10.1007/s001340100972

Suarez, L.; Kolla, B.P.; Hall-Flavin, D.; Mansukhani, M.P. QTc Prolongation Secondary to Zolpidem Use. Prim. Care Companion CNS Disord. 2020, 22(2), 27195. DOI: https://doi.org/10.4088/PCC.19l02506

Campagnari, S.; Zamboni, L.; Fusina, F.; Casari, R.; Lugoboni, F. Case Report: High doses of Zolpidem and QT interval lengthening: Is there a relationship? A case series. Front. Psychiatry. 2022, 13, 1033061. DOI: https://doi.org/10.3389/fpsyt.2022.1033061

Pfeifer, P.; Greusing, S.; Kupferschmidt, H.; Bartsch, C.; Reisch, T. A comprehensive analysis of attempted and fatal suicide cases involving frequently used psychotropic medications. Gen. Hosp. Psychiatry. 2019. doi:10.1016/j.genhosppsych.2019.07.011 DOI: https://doi.org/10.1016/j.genhosppsych.2019.07.011

De Donatis, D.; Porcelli, S.; Serretti, A.; Gaspari, D.; Caltagirone, S.S.; Giupponi, G.; Ferraro, M.; Conca, A.; Florio, V.; Zernig, G.; Mercolini, L. Extremely High-Dosage Zolpidem Poisoning With Favorable Outcome. J. Clin. Psychopharmacol. 2021, 41(2), 222-223. doi: 10.1097/JCP.0000000000001353 DOI: https://doi.org/10.1097/JCP.0000000000001353

Sein, A.J.; Chodorowski, Z.; Hajduk, A. Ostre zatrucie zaleplonem: opis przypadku [Acute intoxication with zaleplon: a case report]. Przegl. Lek. 2007, 64(4-5), 310-311.

Forrester, M.B. Comparison of zolpidem and zaleplon exposures in Texas, 1998-2004. J. Toxicol. Environ. Health. 2006, 69, 1883. DOI: https://doi.org/10.1080/15287390600631763

Darke, S.; Deady, M.; Duflou, J. Toxicology and Characteristics of Deaths Involving Zolpidem in New South Wales, Australia 2001-2010. J. Forensic Sci. 2012, 57(5), 1259–1262. doi:10.1111/j.1556-4029.2012.02117.x DOI: https://doi.org/10.1111/j.1556-4029.2012.02117.x

Mortaz Hejri, S.; Faizi, M.; Babaeian, M. Zolpidem-induced suicide attempt: a case report. Daru. 2013, 21(1), 77. doi: 10.1186/2008-2231-21-77. DOI: https://doi.org/10.1186/2008-2231-21-77

Willner, N.; Schiff, E. A case of suicide attempt with Zolpidem - will Zolpidem show up on standard urine toxicology screening? EXCLI J. 2014, 13, 454-456.

Huang, C.L.; Chang, C.J.; Hung, C.F.; Lin, H.Y. Zolpidem-induced distortion in visual perception. Ann Pharmacother. 2003, 37(5), 683-686. doi: 10.1345/aph.1C318. DOI: https://doi.org/10.1345/aph.1C318

Downloads

Published

2024-08-31

Issue

Section

Articles

How to Cite

Is an acute overdose of zolpidem fatal? Case report of a suicide attempt with zolpidem and paracetamol. (2024). Prospects in Pharmaceutical Sciences, 22(3), 152-155. https://doi.org/10.56782/pps.237

Similar Articles

1-10 of 82

You may also start an advanced similarity search for this article.

Most read articles by the same author(s)